[Skip to Content]
[Skip to Content Landing]
Article
July 1982

Adrenal Axis Suppression Caused by a Small Dose of a Potent Topical Corticosteroid

Author Affiliations

Kyoto, Japan

Arch Dermatol. 1982;118(7):451-452. doi:10.1001/archderm.1982.01650190005005
Abstract

To the Editor.—  Systemic undesirable effects of topically applied corticosteroids, especially on the adrenal axis, are sometimes noted after prolonged or massive use.1,2 However, adrenal-pituitary responsiveness is usually restored after the discontinuation of local therapy, and the suppression does not indicate permanent damage to pituitary adrenal functions.3 Thus, it is suggested that adrenal axis suppression is of little importance in the treatment of outpatients who use topical corticosteroids for chronic skin diseases.1 I herein report an atypical and provocative case of remarkable adrenal axis suppression caused by a small amount of a topical corticosteroid ointment. This finding occurred in a patient with hypothyroidism and atopic dermatitis of long duration.

Report of a Case.—  A 42-year-old man had suffered from a pruritic eruption of the entire body since childhood and had occasionally been treated with corticosteroid ointments by a local physician. However, he had not applied the ointments

First Page Preview View Large
First page PDF preview
First page PDF preview
×